Montana, 2005High Wind in Montana, March 6, 2005
March 6, 2005 · NWS BYZ · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 6, 9:28 AM MST, 4 hours 42 minutes earlier.
Area forecast discussion, Mar 6, 9:28 AM MST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
928 AM MST SUN MAR 6 2005
.SHORT TERM...VALID FOR TDY AND MON...
UPDATE TO ZFP WITH NO UPDATE TO AFP. HEADLINES WERE IN GOOD SHAPE
THIS MORNING. SHORTWAVE AND WEAK COLD FRONT WERE PUSHING THROUGH
NE MT PER SATELLITE IMAGERY AND SURFACE OBSERVATIONS. WINDS WERE
INCREASING FROM THE NW BEHIND THE FRONT. GFS AND NAM WERE HANDLING
SYSTEM SIMILARLY AND INITIALIZED FAIRLY WELL. BOTH MODELS
INDICATED DEEP INSTABILITY PUSHING THROUGH THE EASTERN PART OF THE
AREA THIS AFTERNOON. WAS CONCERNED ABOUT POTENTIAL FOR DRY
LIGHTNING OVER RFW AREA...BUT MODEL SOUNDINGS DID NOT FAVOR DRY
LIGHTNING AND SO FAR THERE WERE NO CLOUD-TO-GROUND STROKES
OBSERVED OVER SASKATCHEWAN IN AREA OF PRECIPITATION BEHIND FRONT.
WILL KEEP AN EYE ON THIS SITUATION THIS AFTERNOON.
MORNING SOUNDING FROM GGW SHOWED 65 KT WINDS AT 850 MB. WINDS
WERE WEAKER AT THIS LEVEL OVER TFX. PLACEMENT OF HIGH WIND WARNING
LOOKED REASONABLE BASED ON THESE OBSERVATIONS...MIXING POTENTIAL
TO AROUND 600 MB AND PROGGED AREA OF COLD ADVECTION BEHIND FRONT.
COMBINATION OF WINDS AND MINIMUM RH/S BELOW 20 PERCENT SUPPORTED
THE RFW OVER CENTRAL AND EASTERN ZONES.
RAISED TEMPERATURES OVER WESTERN PORTION OF YELLOWSTONE VALLEY FOR
THIS AFTERNOON GIVEN THAT READINGS WERE ALREADY IN UPPER 40S AT
16Z. INCREASED CLOUD COVER OVER THE EAST DUE TO POST-FRONTAL
CLOUDS ON SATELLITE IMAGERY OVER NE MT. ARTHUR
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
SOMEWHAT UNSETTLED NORTHWEST FLOW ALOFT TO REMAIN OVER THE
FORECAST AREA WITH SLIGHTLY ABOVE NORMAL TEMPERATURES CONTINUING
THROUGH THE END OF THE WEEK. MODELS SHOWING SOME MAJOR DIFFERENCES
ON SURFACE LOW AND ASSOCIATED SHORTWAVE ENERGY THAT DROPS INTO THE
NORTHERN UNITED STATES FROM CANADA ON WEDNESDAY EVENING. GFS MODEL
BRINGING A PRETTY STRONG SURFACE LOW THROUGH EASTERN MONTANA
WHILE THE EUROPEAN AND PREVIOUS RUNS OF THE GFS MODEL TOOK THIS LOW
INTO THE GREAT LAKES. ENSEMBLE MEMBERS ARE LEANING TOWARD THE
FURTHER EAST SOLUTION SO WILL LEAVE WEDNESDAY NIGHT DRY AT THIS
TIME. WESTERN RIDGE BUILDS AGAIN OVER THE AREA THURSDAY AND FRIDAY
BEFORE A POTENTIAL PATTERN SHIFT TAKES PLACE OVER THE WEEKEND.
MODELS HAVE BEEN CONSISTENT IN THIS PATTERN SHIFT FOR A COUPLE OF
DAYS NOW AND ARE BRINGING A DECENT COLD FRONT AND INCREASED
MOISTURE INTO THE AREA SATURDAY NIGHT AND SUNDAY. HAVE OPTED TO
ADD POPS TO THESE TIME FRAMES AND HAVE COOLED OFF TEMPERATURES TO
MORE NORMAL READINGS FOR NEXT WEEKEND. MACZKO
&&
.PRELIMINARY POINT TEMP/POPS...
TDY MON TUE WED THU FRI SAT
-------------------------------------------------------
BIL 065 035/052 036/055 032/053 034/054 032/055 034/049
0/N 00/B 20/B 00/B 00/B 00/B 02/R
LVM 062 035/053 035/052 030/053 034/052 030/053 032/052
0/N 00/N 30/B 00/B 00/B 00/B 02/R
HDN 066 033/053 032/053 025/054 031/054 029/054 030/053
0/N 00/B 22/W 00/B 00/B 00/B 02/R
MLS 064 028/051 028/047 028/051 027/050 028/048 028/048
0/N 00/B 32/W 00/B 00/B 00/B 02/R
4BQ 063 029/049 026/043 023/048 030/049 026/047 027/051
0/N 00/N 22/W 00/B 00/B 00/B 02/R
BHK 060 027/044 026/040 021/044 024/043 022/040 021/043
0/N 00/B 22/W 00/B 00/B 00/B 02/R
SHR 062 029/050 028/045 029/050 029/050 028/054 030/053
0/N 00/B 22/W 00/B 00/B 00/B 02/R
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT FROM THIS MORNING TO LATE
SUNDAY NIGHT FOR MTZ127>133.
HIGH WIND WARNING IN EFFECT FROM THIS MORNING TO SUNDAY NIGHT
FOR MTZ031>033-036-037.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Mar 6, 4:00 AM MST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
400 AM MST SUN MAR 6 2005
MTZ031>033-036-037-071046-
CARTER MT-CUSTER MT-FALLON MT-NORTHERN ROSEBUD MT-POWDER RIVER MT-
INCLUDING THE CITIES OF...BAKER...BROADUS...COLSTRIP...EKALAKA...
FORSYTH AND MILES CITY
400 AM MST SUN MAR 6 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MONTANA.
.DAY ONE...
VERY STRONG NORTHWEST WINDS WILL DEVELOP LATE THIS MORNING AND
CONTINUE THROUGH LATE THIS EVENING. A HIGH WIND WARNING AND A RED
FLAG WARNING ARE IN EFFECT THROUGH LATE THIS EVENING. PLEASE REFER TO
GTFNPWBYZ AND GTFRFWBYZ FOR DETAILS.
.DAY TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ029-030-035-038-042-057-058-063-071046-
GOLDEN VALLEY MT-JUDITH GAP MT-MUSSELSHELL MT-NORTHERN BIG HORN MT-
SOUTHERN BIG HORN MT-SOUTHERN ROSEBUD MT-TREASURE MT-YELLOWSTONE MT-
INCLUDING THE CITIES OF...BILLINGS...HARDIN...HYSHAM AND ROUNDUP
400 AM MST SUN MAR 6 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTH CENTRAL
MONTANA.
.DAY ONE...
STRONG NORTHWEST WINDS WILL DEVELOP ACROSS THE AREA LATE THIS MORNING
AND CONTINUE THROUGH LATE THIS EVENING. A RED FLAG WARNING IS IN
EFFECT THROUGH THIS EVENING. PLEASE REFER TO GTFRFWBYZ FOR DETAILS.
.DAY TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ028-034-039>041-056-064>068-WYZ098-099-071046-
ABSAROKA/BEARTOOTH MOUNTAINS MT-BEARTOOTH FOOTHILLS MT-
CRAZY MOUNTAINS MT-EASTERN CARBON MT-LIVINGSTON AREA MT-
NORTHEAST BIG HORN MOUNTAINS WY-NORTHERN PARK MT-
NORTHERN STILLWATER MT-NORTHERN SWEET GRASS MT-PARADISE VALLEY MT-
RED LODGE FOOTHILLS MT-SHERIDAN FOOTHILLS WY-SOUTHERN WHEATLAND MT-
INCLUDING THE CITIES OF...BIG TIMBER...COLUMBUS...HARLOWTON...
LIVINGSTON...RED LODGE AND SHERIDAN
400 AM MST SUN MAR 6 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTH CENTRAL
MONTANA...AND NORTH CENTRAL WYOMING.
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAY TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Northern Rosebud
- When
- March 6, 2:10 PM MST to 3:10 PM MST
- Where
- Northern Rosebud forecast zone
- Measured
- 42 kt (48 mph) measured sustained
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 46.230, -106.731 (the zone’s center; the record gives no point)
42 mph sustained winds 2W Rock Springs
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, March 6, 20051 death · 1 event
- Wildfire in Iowa, March 6, 20052 injured · $1.0 million · 1 event
- Hail and Damaging Winds in Iowa, March 6, 2005$26,000 · 1 in hail · 13 events
- High Wind in Montana, March 6, 200560 kt wind · 13 events
- High Wind in Montana, March 6, 200563 kt wind · 10 events
- High Wind in South Dakota, March 6, 200554 kt wind · 10 events
- High Wind in North Dakota, March 6, 200554 kt wind · 7 events
- Hail and Damaging Winds in Texas, March 6, 20051.25 in hail · 5 events
- Flash Flooding in Texas, March 6, 20052 events
- Hail in Kansas, March 6, 20050.75 in hail · 2 events
- High Wind in Montana, March 6, 200563 kt wind · 1 event
- High Wind in Wyoming, March 6, 20051 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532449.